Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


large "acne-like" blisters on face, neck and scalp!
Jun 21, 2003

I am on the trial drug combination of Atazanavir, Viread, Zerit and Epivir,and oxycodone for my pain. I have had the virus for 18 years, and this was almost my last option for treatment. Since I have been on it (5 months), I have had shingle breakouts, bacterial pnemonias, and these pimple-like blisters on my face, neck, and scalp. They are bumps,(size- dime or nickel equivalent), full of clear fluid, then turning to infectious pus. The area where they appear is very tender and painful. My forehead is the most common place for them to pop up. So I have actually two questions, why am I getting "shingles" every two weeks, when I am undetectable and & my T-cells over 300. Now these "blisters"? I am always going through something, and yet the meds are supposedly working? Thank You, Dave/Roch.,N.Y.

Response from Dr. Conway

First, I am pleased your new combination is working for you, putting your T cell count in a range where you are no longer susceptible to serious opportunistic infections.

The shingles you are describing are interesting, and may represent what we call "immune reconstitution syndrome". This is where you get increased mainfestations of opportunistic infections associated with a rapid rise in T cell counts when effective therapy is started. Hopefully, this is all you are seeing, and it will pass.

I do not have as clear an answer for the pimples. We should first make sure that it isn't somethng simple, like you've been out in the sun more often wihtout a hat (you did say most of the lesions are on your face, neck and scalp). Also, if you've had these before, what has been used to make them disappear? We also need to think about a reaction to your medications. There are many other causes of pimple-like lesions, too many to discuss here. However, I would say that almost none of them are serious in the long run, and that, with the help of someone like an expert dermatologist (to which I am quite fortunate to have access here in Vancouver), a specific diagnosis could be made, and a simple treatment will most likley be available. You should move on this sooner rather than later, since it seems to be bothering you.

Good Luck!!!



Previous
Floaters in the eyes
Next
Severe skin rash (Kaletra&Combivir)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement